Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 106, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2015, 9:45 AM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2015, 9:45 AM CDT (14:45 UTC)
- Expired
- Jul 25, 2015, 10:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The North Platte radar (KLNX), 197 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
321
WUUS53 KFSD 251445
SVRFSD
SDC015-023-053-251530-
/O.NEW.KFSD.SV.W.0106.150725T1445Z-150725T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT SAT JUL 25 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 1030 AM CDT
* AT 944 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
DALLAS...OR 14 MILES EAST OF WINNER...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN GREGORY...SOUTH CENTRAL BRULE AND NORTHWESTERN CHARLES
MIX COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...DIXON IN GREGORY
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4350 9953 4350 9930 4353 9928 4355 9930
4362 9895 4318 9889 4323 9953
TIME...MOT...LOC 1444Z 263DEG 45KT 4337 9956
HAIL...1.25IN
WIND...60MPH
$$
MJF2 follow-up statements
608
WWUS53 KFSD 251513
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1013 AM CDT SAT JUL 25 2015
SDC015-023-053-251530-
/O.CON.KFSD.SV.W.0106.000000T0000Z-150725T1530Z/
GREGORY SD-BRULE SD-CHARLES MIX SD-
1013 AM CDT SAT JUL 25 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHWESTERN GREGORY...SOUTH CENTRAL BRULE AND NORTHWESTERN
CHARLES MIX COUNTIES...
AT 1012 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF
PLATTE...OR 28 MILES SOUTH OF KIMBALL...MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN GREGORY...SOUTH CENTRAL BRULE AND NORTHWESTERN CHARLES
MIX COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4348 9946 4350 9930 4353 9928 4355 9930
4362 9895 4318 9889 4321 9931
TIME...MOT...LOC 1512Z 264DEG 42KT 4334 9911
HAIL...1.25IN
WIND...70MPH
$$
MJF962
WWUS53 KFSD 251528
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 AM CDT SAT JUL 25 2015
SDC015-023-053-251536-
/O.EXP.KFSD.SV.W.0106.000000T0000Z-150725T1530Z/
GREGORY SD-BRULE SD-CHARLES MIX SD-
1028 AM CDT SAT JUL 25 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREGORY...SOUTH
CENTRAL BRULE AND NORTHWESTERN CHARLES MIX COUNTIES WILL EXPIRE AT
1030 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
HAIL UP TO DIME OR NICKEL SIZE AS WELL AS 40 TO 50 MPH WIND GUSTS
ARE STILL QUITE POSSIBLE AS THE CELL MOVES INTO NORTHERN CHARLES MIX
COUNTY. IF THE STORM RESTRENGTHENS...A NEW WARNING WILL BE ISSUED.
LAT...LON 4348 9946 4350 9930 4353 9928 4355 9930
4362 9895 4318 9889 4321 9931
TIME...MOT...LOC 1524Z 263DEG 45KT 4334 9911
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 7:05 AM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 25, 7:05 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 705 AM CDT SAT JUL 25 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 420 AM CDT SAT JUL 25 2015 CONVECTIVE TRENDS OVER THE NEXT 12 TO 24 HOURS OF GREAT CHALLENGE. EARLY THIS MORNING...DEALING ONCE AGAIN WITH A MASSIVE CONVECTIVE DEVELOPMENT ACROSS SOUTHERN NEBRASKA AND IOWA...NEAR TO THE LOCATION OF THE LOW LEVEL BOUNDARY. OTHER CONVECTION HAS DEVELOPED IN WEAK COUPLED JET REGION BETWEEN ZONAL JET DOWNSTREAM OF FLAT RIDGE AXIS OVER MINNESOTA AND EASTERN NORTH DAKOTA...AND OTHER JET STREAK PUSHING NORTHEAST ACROSS WYOMING. PUSH OF STEEPER MID LEVEL LAPSE RATES INTO SOUTHWEST SOUTH DAKOTA...AND WARM ADVECTIVE WING OF CONVECTION SPREADING INTO CENTRAL SD. THERE IS A NOTABLE DIFFERENCE IN AIRMASS QUALITY SPREADING TOWARD EASTERN SOUTH DAKOTA...WITH MUCH LESS INSTABILITY AND LESS SUPPORT OF LOWER TO MID LEVEL INFLOW SPREADING EAST OF THE JAMES RIVER. THEREFORE...THE MOST SHORT TERM DURING THE PREDAWN HOURS...WOULD EXPECT A LIMITED COVERAGE OF ANY PRECIPITATION SPREADING EAST/SOUTHEAST TOWARD THE SIOUX FALLS AREA... AND OVERALL TREND SHOULD BE LESSER. GOING INTO TODAY...NOT ENTHRALLED WITH HOW SHORT RANGE MODELS... ESPECIALLY THE CAMS... ARE DEALING WITH THE WESTERN CONVECTION...AND THIS LENDS FAIRLY LOW CONFIDENCE AS TO EVOLUTION. 06Z NAM PROBABLY THE CLOSEST TO SIMULATING SHORT TERM REALITY...AND THIS SOLUTION WOULD SUGGEST A MUCH HIGHER THREAT FOR CONVECTION THROUGH THE DAYTIME HOURS ALONG A NORTHWEST TO SOUTHEAST AXIS THAN HAVE GIVEN CREDIT. HAVE MAINTAINED SOME MIDDLE CHANCE LEVEL POPS ALONG MID LEVEL GRADIENT THROUGH MIDDAY...THEN ALLOWED TO DROP OFF A BIT FOR PARTS OF THE AFTERNOON...BUT NOT FULLY DROP OFF WITH CONTINUED APPROACH OF UPPER WAVE CURRENTLY ACROSS WESTERN WYOMING...AND PREEXISTING MID LEVEL BOUNDARY. OVERALL...CHALLENGE WILL BE TO INCREASE INSTABILITY IN FACE OF DEBRIS FROM MORNING CONVECTION AND THE MODIFIED AIRMASS TO THE SOUTH. HOWEVER...EXPECT TO SEE AIRMASS MODIFY AS LOW LEVEL WINDS TURN MORE SOUTHERLY AND INCREASE MOISTURE TRANSPORT. WHILE CLOUDS WILL BE AN ISSUE...THERE SHOULD GET TO BE A LARGE ENOUGH AREA OF CLEARING TO THE SOUTHWEST...SO LIKELY THAT COMBINATION OF MOISTURE AND SOME DIURNAL HEATING WILL INCREASE MLCAPE TO 1500-2000 J/KG ACROSS THE SOUTHWESTERN CWA...LESSER TO THE NORTHEAST. LIKELIHOOD OF NEAR SURFACE BOUNDARY REMAINING WELL SOUTH OF THE AREA IS HIGH...SO NOT LIKELY TO SEE A SIGNIFICANT 0-1KM SHEAR COMPONENT BEYOND LOCAL STORM SCALE. HOWEVER...DEEPER SHEAR IS FAIRLY STRONG AT 35 TO 45 KNOTS...AND WOULD SUPPORT STORMS ORGANIZING INTO CLUSTERS AND LINEAR SEGMENTS GOING THROUGH THE EVENING. SUCH STORMS WOULD CERTAINLY BE CAPABLE OF LARGER HAIL UP TO GOLF BALLS AND DAMAGING WINDS TO 60-70 MPH. WITH TIMING OF STRONGEST QG FORCING TO ARRIVE DURING THE LATER EVENING HOURS...WOULD EXPECT EARLIER SCATTERED ACTIVITY TO INCREASE THROUGH LATER EVENING...THEN FOLLOWING A VEERING BUT MODERATELY WEAK LOW LEVEL JET TOWARD THE EAST OVERNIGHT. PRIMARY SEVERE THREAT LOOKS TO BE THE SOUTHWESTERN HALF TO TWO THIRDS OF THE CWA...AND DURING THE EVENING HOURS. CAVEAT TO THIS SCENARIO IS WILD CARD OF THE INITIAL MORNING CONVECTION COMING OUT OF WESTERN SD. HIGH RES SOLUTIONS LARGELY IGNORE THESE STORMS. HOWEVER...MODEST AMOUNT OF ELEVATED INSTABILITY...AND HAVE THUS FAR FORMED IN AREA OF BETTER LOW LEVEL JET TO THE WEST. OVERALL...THERE IS ENOUGH SHEAR TO BE CONCERNED THAT IF STORMS DO NOT FOLLOW A TYPICAL DIURNAL WEAKENING /AND SUCH MAY BE THE CASE GIVEN THE EARLIER NOTED DYNAMICAL TIE/ THERE COULD BE A WIND/HAIL THREAT WITH EARLIER DAY STORMS FROM MID TO LATE MORNING ALONG AND NORTH OF THE I 90 CORRIDOR IN THE WESTERN CWA...DIVING MORE SOUTHEASTERLY WITH TIME TOWARD THE MISSOURI RIVER. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 420 AM CDT SAT JUL 25 2015 SUNDAY SHOULD SEE ISOLATED SHOWERS AND THUNDERSTORMS IN THE EASTERN THIRD OF THE CWA AS WEAK MID LEVEL FORCING DISSIPATES THROUGH THE DAY. ONE CONCERN BESIDES THE THUNDERSTORMS WILL BE THE POTENTIAL FOR STRATUS. THE GFS...ECMWF AND NAM ALL SUGGEST THAT AT LEAST THE MORNING WILL SEE STRATUS SO WILL GO AHEAD AND BUMP UP CLOUD COVER AND THEN DECREASE HIGHS A BIT IN THE EASTERN CWA WHERE CLOUDS WOULD BE LAST TO DISSIPATE. HIGHS SHOULD MAINLY BE IN THE 80S. SUNDAY NIGHT INTO MONDAY WILL SEE AN INCREASING SOUTHERLY RETURN FLOW AS LOW PRESSURE DEEPENS OVER THE WESTERN HIGH PLAINS. JUST A SMALL CHANCE FOR THUNDERSTORMS DURING THIS TIME AS THE AIR STILL ONLY MARGINALLY UNSTABLE. WITH THE INCREASING SOUTHERLY WINDS OVERNIGHT LOWS WILL BE PRETTY WARM...MAINLY UPPER 60S TO LOWER 70S. HIGHS MONDAY WILL BE IN THE 80S WITH SOME 90S IN CENTRAL SD. THE CHANCE FOR THUNDERSTORMS WILL INCREASE ON MONDAY NIGHT...BUT STILL IN THE SLIGHT CHANCE TO LOW END CHANCE CATEGORY. THE AREA IS SOMEWHAT DEEP INTO THE SOUTHERLY FLOW SO NOT MUCH CONVERGENCE. THERE ARE SOME HINTS OF A 925MB TO 850MB FRONT IN THE NORTHEAST CWA BUT AT THIS TIME LOOKING PRETTY DRY IN THAT LAYER. LOWS VERY WARM MONDAY NIGHT AND MAINLY 70 TO 75. IN THE OUTER PERIODS(TUESDAY THROUGH FRIDAY)...A FAIRLY STRONG WAVE WILL BRING A COLD FRONT INTO THE AREA ON TUESDAY WITH VERY WARM READINGS EXPECTED AHEAD OF THE FRONT. THE MODELS HAVE BEEN WOBBLING A BIT ON THE TIMING OF THE FRONT WHICH WILL PLAY A BIG ROLE IN NOT JUST HOW HOT AND HUMID IT WILL BE BUT HOW HIGH TO GO ON POPS. WILL CONTINUE THE IDEA THAT NORTHWEST IOWA WILL GET PRETTY HOT AND HUMID TUESDAY WHILE THE FRONT SHOULD WORK THROUGH MOST OF SOUTH DAKOTA AND PART OF SOUTHWEST MINNESOTA. IN FACT COULD EASILY SEE SOME MID TO UPPER 90S IN NORTHWEST IOWA IF THE FRONT IS SLOW ENOUGH BUT CONFIDENCE NOT QUITE HIGH ENOUGH TO GO THAT WARM. PLENTY OF INSTABILITY...CAPES LIKELY AROUND 3000 J/KG...AS WELL AS DECENT LOW LEVEL SHEAR AND DEEPER LAYER SHEAR. SO WILL HAVE TO WATCH FOR THE POTENTIAL FOR A FEW SEVERE STORMS. AFTER THIS WEAK TO MODERATE NORTHWEST FLOW ALOFT DEVELOPS AND MAINLY DRY CONDITIONS ARE EXPECTED WEDNESDAY INTO FRIDAY. WILL HAVE A SMALL POP IN ON FRIDAY AS A WEAK BOUNDARY COULD PRODUCE A FEW THUNDERSTORMS. TEMPERATURES ON WEDNESDAY LIKELY A LITTLE BELOW NORMAL WHILE THEY SHOULD BE NEAR NORMAL ON THURSDAY AND A BIT ABOVE NORMAL FRIDAY. WILL HAVE TO WATCH FRIDAY AS THAT COULD BE A DAY WHERE TEMPERATURES CAN GET A LITTLE WARMER THAN FORECAST. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 705 AM CDT SAT JUL 25 2015 PRIMARY AVIATION CONCERN THROUGH THE NEXT 24 HOURS WILL BE THE CONVECTIVE POTENTIAL. FOR MORNING ELEVATED ACTIVITY...SHOULD GENERALLY CONTINUE WITH VFR CONDITIONS...WITH BEST COVERAGE ALONG AND WEST OF THE JAMES RIVER. MAIN CONVECTION EXPECTED TO EVOLVE LATE AFTERNOON AND EARLY EVENING FOR KHON AREA...AND SPREADING EAST THROUGH KFSD AND KSUX. STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. HAVE MENTIONED THUNDER FOR ONLY A COUPLE OF HOURS AT ANY SITE...ALTHOUGH THE OVERALL PRECIPITATION THREAT COULD BE LONGER...AND LIKELY CONDITIONS WOULD BE BRIEFLY WORSE WITH ANY DIRECT HIT. BY LATE TONIGHT...HAVE ACCEPTED THE GENERAL PREMISE OF POST CONVECTIVE STRATUS DEVELOPMENT...BUT WILL KEEP MAINLY MVFR AT THIS TIME. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHAPMAN LONG TERM...08 AVIATION...CHAPMAN
Hazardous weather outlook, Jul 25, 5:20 AM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 520 AM CDT SAT JUL 25 2015 IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038>040- 050-052>071-261030- LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 520 AM CDT SAT JUL 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE MID TO LATE MORNING...ESPECIALLY WEST OF THE JAMES RIVER. AN ISOLATED STORM COULD PRODUCE QUARTER SIZED HAIL AND WINDS TO 60 MPH. BY THIS AFTERNOON STRONGER STORMS WILL BECOME POSSIBLE AND THE CHANCE WILL SPREAD TO INTERSTATE 29 AND NORTHWEST IOWA. A FEW OF THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF GOLF BALLS AND 70 MPH WINDS. THE BETTER CHANCE FOR THIS ACTIVITY WILL BE BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING AND A FEW OF THESE STORMS MIGHT BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 AM CDT. IAZ003-MNZ071-072-080-081-089-090-097-261030- DICKINSON-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE- 520 AM CDT SAT JUL 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH SUNDAY MORNING. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED BUT HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING AND A FEW OF THESE STORMS MIGHT BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 10:52 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.